top of page
  • Writer's pictureEndo Warriors Aotear

Gabapentin Withdrawal Sucks

Gabapentin is a drug used to treat many things, it is used for pain that is often not relieved by normal painkillers. It can be used in combination with other painkillers to improve your pain relief. Gabapentin works by changing the way that nerves send messages to your brain. It has many uses such as for the relief of nerve pain (also called neuropathy). I was put on it nerve pain, as i had some nerve damage after my surgery.


Some Side effects of taking Gabapentin: Stomach upset, feeling sick (nausea), Weight gain, Headache, Frequent mood changes, depression, or worsening depression, aggressive tendencies, thoughts of suicide, and abnormal behaviours


I have been on gabapentin for over a year, and to be honest I don’t think it helped with anything, when I first started taking it I did not notice much difference, so the plan was to increase my dosage over time. I had been on gabapentin for over a year and it was not helping with my pain, in fact I found I had put on alot of weight and it was making my depression worse, I got really down at one point, like it was horrible, I was not sure how I would come out of that depression, I was not in a good head space, I was having trouble sleeping and becoming very anxious and started pushing people away, I knew I needed help, and instead of asking for help I hid my feelings from people around me and just kept falling into that black hole of depression, one day when I hit a very low point I knew i had to do something, I cant go on like this, so I reached out for help and started counselling.


When I had an appointment with the pain team in the hospital, I spent time convincing them the gabapentin is not helping me pain wise, and explained how it was making my depression worse, the pain team was happy for me to come off it. They gave me tips on how to do this, as you can’t just stop taking it cold turkey. I was on 12 pills a day, they advised to stop the first 3 pills right away and then very slowly the next 3, drop one then wait 2-3 weeks then the other etc., so I started doing this, I was very anxious but keen to come of them, my second lot of 3 was very hard to come off, I noticed a big change in me, I started getting headaches, dizzy spells, hot flashes, nauseous and the panic attacks kicked in. It was honestly horrible, and at one point I thought I will just not go off them I’ll keep taking them as I felt like I can’t do this. I talked to the pain team and they said to keep going and these things should pass. I was really mad but i kept going.

Took me a few months to get of the second lot of 3 and after that I stayed on the last 3 for a long LONG time I was too scared to come off them. They really fucked with me, and I wished I had never started them. So then i got down to 2 pills, but things have not got better I’m constantly nauseous, vomiting am back to taking daily anti-nausea pills, I get dizzy spells, have vertigo, my vision is being affected, hot flashes, crying so much, restlessness, my anxiety is out of control, I hate leaving the house and often have panic attacks and debilitating migraines. How do I have migraines when I am on so much pain meds. So I went back up to my 3 pills, feels like a big step backwards but I don’t know what else to do.

Over the years I have been on and off many pain meds but I have never experienced anything like this, part of me can’t wait to be off them but part of me is scared and tells me to go back to taking my 9 pills a day but then I will have to work out what to do about my depression. What I don't understand is when I was taking sevredol/morphine i was told over and over to be careful as it can become additive but nothing like that with these pills.


After a phone consolation with a Dr from the pain team in Wellington Hospital, he has advised to go back up to 6 pills, he advised to take 2 pills 3x a day as that will be more effective and to start taking less Panadol each day till I am not taking any. He advised Panadol has no withdrawal issues but as I have been on them so long they will be having no affect and it may be the causing analgesic headache, vertigo, and why my vision has been affected. As I am on a lot of different medication,

Going forward he wants to wait till I have my Corticosteroid Injection in hip’s for labral tears (left and right hip) meet with him 4 weeks after that to see if the injections have helped with the hip pain issues and then make a new plan, as I am also get corticosteroid injection in pelvic area for pelvic pain. to help relax the muscle knots and reduce inflammation (this will be 4 weeks after my hip injections)

So yeah I am back to 6 pills of gabapentin a day for the short term to try and get on top of the other issues and then will come up with a new plan with the pain team, that’s the thing with chronic pain and endometriosis it can be 2 steps forward 3 steps back sometimes.


As for managing my depression I am going to counselling, one on one counselling and a group therapy for people with chronic pain.

26 views0 comments

Recent Posts

See All

Commentaires


bottom of page